Alert archive / Guam / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Guam

August 8, 2023

NWS Guam issued this flash flood warning at Aug 8, 2023, 1:41 AM CDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2023, 1:41 AM CDT (06:41 UTC)
Expired
Aug 8, 2023, 2:17 AM CDT
In force
36 min
Issued by
NWS Guam
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The Andersen AFB radar (PGUA), 14 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

151 
WGMY50 PGUM 080641
FFWGUM
GUC010-080745-
/O.NEW.PGUM.FF.W.0013.230808T0641Z-230808T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tiyan GU
441 PM ChST Tue Aug 8 2023

The National Weather Service in Tiyan has issued a

* Flash Flood Warning for...
  North Central Guam...

* Until 545 PM ChST.

* At 441 PM ChST, Doppler radar indicated heavy rain across the 
  warned area. Between 0.6 and 1.4 inches of rain have fallen. The 
  expected rainfall rate is 1 to 2 inches in 1 hour. Additional 
  rainfall amounts of 0.8 to 2.6 inches are possible in the warned 
  area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Dededo, Tamuning, Yigo and Andersen AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1354 14481 1355 14480 1364 14483 1364 14485
      1363 14487 1360 14489 1352 14484

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$
2 follow-up statements
024 
WGMY50 PGUM 080647 CCA
FFWGUM
GUC010-080745-
/O.COR.PGUM.FF.W.0013.230808T0641Z-230808T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning...CORRECTED
National Weather Service Tiyan GU
447 PM ChST Tue Aug 8 2023

The National Weather Service in Tiyan has issued a

* Flash Flood Warning for...
  North Central Guam...

* Until 545 PM ChST.

* At 441 PM ChST, Doppler radar indicated heavy rain across the 
  warned area. Between 0.6 and 1.4 inches of rain have fallen. The 
  expected rainfall rate is 1 to 2 inches in 1 hour. Additional 
  rainfall amounts of 0.8 to 2.6 inches are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Dededo, Tamuning, Yigo and Andersen AFB.

Corrected to remove flash flooding is already occurring statement

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1354 14481 1355 14480 1364 14483 1364 14485
      1363 14487 1360 14489 1352 14484

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$
003 
WGMY70 PGUM 080717
FFSGUM

Flash Flood Statement
National Weather Service Tiyan GU
517 PM ChST Tue Aug 8 2023

GUC010-080727-
/O.CAN.PGUM.FF.W.0013.000000T0000Z-230808T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guam-
517 PM ChST Tue Aug 8 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL GUAM...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1354 14481 1355 14480 1364 14483 1364 14485
      1363 14487 1360 14489 1352 14484

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 6:01 PM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, Aug 7, 6:01 PM CDT, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
901 AM ChST Tue Aug 8 2023

.Marianas Synopsis...
A wet weather pattern will persist across the Marianas through the
coming weekend.

&&

.Discussion...
Scatterometer analysis showed the circulation designated Invest 94W
located just south of Guam near 12N144E. A monsoon trough stretches
across the Marianas and extends from newly formed Tropical
Depression 07W near 24N150E to Invest 94W.  07W will become a
tropical storm tonight and move westward. Invest 94W will remain
near the local area before dissipating Thursday. After 94W dissipates
the axis of the monsoon trough will relocate north of 20N. 94W and
convergence in the monsoon flow later on will be the focus of
showers and thunderstorms Models show deep layer moisture will also
be associated with these features. Satellite imagery showed only
isolated showers over the Marianas this morning. Convergence north of
94W will cause showers and thunderstorms to develop during the
afternoon. Expect scattered to numerous showers and isolated
thunderstorms through the weekend. As the local area is north of 94W,
east winds will be present across the islands today and tonight. As
94W moves north of the local area winds will shift to the west and
southwest Wednesday and Wednesday night. After 94W dissipates
monsoon south-westerlies will persist through the remainder of the
forecast.

&&

.Marine/Surf...
Ipan buoy showed seas around 3 feet over the eastern shores of Guam.
Satellite altimetry indicated seas around 5 feet. Models show seas of
5 to 6 feet today and tonight. A northwest swell, a southerly swell,
and a east trade-wind swell are present over the local area. The
southerly swell will increase and eventually turn to the southwest by
Thursday. As mentioned above, the circulation designated 94W will
move across the local area before dissipating Thursday. As 94W
transits the area winds may gusts to near 25 knots Wednesday night.
The southerly swell that eventually will turn southwest will increase
slightly in height. A slight increase in wind waves because of the
heighten wind in addition to the swell increase will cause combined
seas to increase to 7 to 9 feet Thursday.

The increased swell may briefly generate hazardous surf on west and
south facing reefs Thursday and Thursday night.

&&

.Hydrology...
94W and the monsoon flow combined with deep-layer moisture will
produce a high potential for periods of heavy rain today through the
coming weekend. A few models predict total rainfall accumulations up
to 8 inches.

&&

.Tropical systems...
The circulation that was designated Invest 95W has intensified
slightly to become Tropical Depression 07W and is located near
24N149E. TD 07W is expected to intensify further and become a
tropical storm by tonight. 07W is moving east-northeast this morning,
but this motion is temporary. It is predicted to turn towards the
west later today.

&&

.Eastern Micronesia...
An Inter-Tropical Convergence Zone (ITCZ) stretches westward across
the Dateline, ending at a circulation loosely centered between
Kosrae and Majuro. This is generating widespread convection over
Majuro and patchy, scattered showers over Kosrae. Last night's
scatterometer pass revealed moderate to fresh northwest winds
converging with gentle northeast trades near Pohnpei. Decided to bump
up showers to scattered for Pohnpei based on these trends found in
latest satellite imagery and model guidance. Otherwise, the overall
forecast remains the same, no significant features to note over the
next several days. The ITCZ pattern gradually weakens over the next
few days, with only isolated to scattered showers expected this week
for Pohnpei and Kosrae. Majuro is expected to join in starting
tonight. Trade showers gradually build back in over the weekend.

Combined seas are expected to remain between 4 to 6 feet, composed
of minor southerly swell and trade swell, as well as west swell
contributing to Pohnpei's combined seas. An increase in trade swell
late week and into the weekend may boost seas by a foot or two for
Majuro.

&&

.Western Micronesia...
Those pesky, training showers and thunderstorms have veered away
from Palau early this morning, providing a short grace period for
the islands. Considering the ample moisture and favorable
upper-level support that have had an incremental part in the
longevity and intensity of the convection, the overall pattern
remains extremely unsettled. By late this afternoon, showers build
back in and the threat for heavy rainfall and increased mudslide
potentials resumes and persists through Thursday. Until this band of
concentrated, monsoonal flow lifts northward following Invest 94W
(a weak, sub-low system), Yap will be in the same heavy weather
scenario through at least Thursday as well. During this event,
occasional near-gale force gusts are expected with heavier showers.
As 94W shifts northward, a weak ridging pattern filters into central
Micronesia, suppressing shower potentials towards the latter half of
the week for Chuuk.

Combined seas of 5 to 7 feet are expected to diminished by 2 to 3
feet by late week for Chuuk, however persistent southwest swell keeps
combined seas within this range through the weekend. Conditions may
surpass Small Craft Advisory thresholds (22 kt sustained winds) as
early as Wednesday night as the monsoon flow strengthens over far
western Micronesia area.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
MP...None.
Marianas Waters...None.
&&

Marianas: Ziobro
Micronesia: Cruz

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:48 PM CDTAreal Flood AdvisoryGUM88 min
Aug 7, 8:58 PM CDTFlash Flood WarningGUM76 min
Aug 8, 12:04 AM CDTAreal Flood AdvisoryGUM56 min
Aug 8, 12:51 AM CDTAreal Flood AdvisoryGUM54 min
Aug 8, 5:04 AM CDTAreal Flood AdvisoryGUM56 min

Nearby

Flash Flood Warnings in Guam, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.